Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Memphis, TN

May 24, 2024DeSoto County, Tate County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 24, 2024, 6:33 PM CDT for DeSoto County, Tate County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 6:33 PM CDT (23:33 UTC)
Expired
May 24, 2024, 9:16 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 76 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:45 PM CDTFLASH FLOODSenatobia, MSFlash flooding occurred in Senatobia. Several streets were flooded including Brownsferry, Marvin and Evelyn. Water approached a few houses.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS54 KMEG 242333
FFWMEG
MSC033-137-250230-
/O.NEW.KMEG.FF.W.0013.240524T2333Z-240525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
633 PM CDT Fri May 24 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  South Central DeSoto County in northwestern Mississippi...
  Central Tate County in northwestern Mississippi...

* Until 930 PM CDT.

* At 633 PM CDT, the public reported thunderstorms producing heavy 
  rain in Senatobia. Between 2 and 3 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hernando, Senatobia, Coldwater, Arkabutla, Phillipp, Love, Bluff, 
  Robinson Gin, New Town, Poagville and Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3473 9020 3474 9020 3485 9003 3476 8992
      3465 8977 3455 8991 3455 8994 3455 8995
      3455 8999 3472 9020

FLASH FLOOD...OBSERVED

$$

JPR
2 follow-up statements
995 
WGUS74 KMEG 250053
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
753 PM CDT Fri May 24 2024

MSC033-137-250230-
/O.CON.KMEG.FF.W.0013.000000T0000Z-240525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Tate MS-
753 PM CDT Fri May 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR SOUTH CENTRAL DESOTO AND CENTRAL TATE COUNTIES...

At 753 PM CDT, the public reported thunderstorms producing heavy 
rain in Senatobia. Between 2 and 3 inches of rain have fallen. 
Flooding impacts will continue, but no additional rainfall is 
expected. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hernando, Senatobia, Coldwater, Arkabutla, Phillipp, Love, Bluff, 
  Robinson Gin, New Town, Poagville and Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3473 9020 3474 9020 3485 9003 3476 8992
      3465 8977 3455 8991 3455 8994 3455 8995
      3455 8999 3472 9020

FLASH FLOOD...OBSERVED

$$

SJM
358 
WGUS74 KMEG 250216
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
916 PM CDT Fri May 24 2024

MSC033-137-250226-
/O.CAN.KMEG.FF.W.0013.000000T0000Z-240525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Tate MS-
916 PM CDT Fri May 24 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL DESOTO AND 
CENTRAL TATE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT Monday for portions 
of East Arkansas, North Mississippi, Southeast Missouri, and West 
Tennessee.

&&

LAT...LON 3473 9020 3474 9020 3485 9003 3476 8992
      3465 8977 3455 8991 3455 8994 3455 8995
      3455 8999 3472 9020

$$

SJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:27 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 24, 3:27 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Fri May 24 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 323 PM CDT Fri May 24 2024

Unsettled weather will persist through Memorial Day weekend with
multiple rounds of heavy rain anticipated. In addition, severe
weather chances will return on Sunday. The main concern at this
time will be flooding as elevated rainfall rates accompany storms
through Monday morning. Fortunately, dry conditions should return
by Wednesday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 323 PM CDT Fri May 24 2024

3PM radar imagery depicts mostly dry conditions over the Mid-
South with a few pop-up thunderstorms forming over portions of
north Mississippi. Overall confidence for storm coverage this
afternoon and evening is low due to uncertainties regarding how
well the environment will recover from this morning's convection.
However, satellite imagery depicts clearing skies over portions of
the Mid-South, which may further encourage storm development over
the next few hours. If storms do materialize, damaging winds and
large hail will be the main concerns.

Greater confidence exists overnight for a line of showers and
thunderstorms to dive southeast across Missouri, impacting the
Mid-South after midnight. The severe weather threat with this
line will be low due to the presence of a strong Elevated Mixed
Layer. Instead, the greatest concern will be heavy rainfall as
precipitable water values are forecast to be around the 99th
percentile. Prolific rainfall rates are anticipated overnight,
with a few areas forecast to see an additional 1 to 2 inches of
rain. Additional precipitation will further aggravate rivers and
streams, leading to rises above bankfull. We strongly suggest at
this time that you have a flood plan in place through the weekend.
A Flood Watch has been issued for the entire Mid-South through
Monday morning.

A lull in precipitation is possible by midmorning Saturday as the
aforementioned line pushes out of the area. There is a chance for
thunderstorms to redevelop in northeast Mississippi in the late
afternoon hours, but confidence for this remains low. If a storm
does develop, it will be capable of damaging winds.

Additional severe weather chances appear likely on Sunday as a
shortwave trough ejects across the Central Plains. Some model
discrepancies are evident for this forecast package, with the
ECMWF favoring a more progressive system tracking across southern
Missouri. If this solution materializes, severe weather impacts
will be more likely across the Mid-South, especially in areas of
northwest Tennessee. Timing of severe weather appears to be Sunday
evening into the overnight hours. At this time, midlevel lapse
rates are forecast to be around 7.5 C/km. In addition, MLCAPE
around 2500 J/kg and 0-3 km SRH of 250 m2/s2 are forecast.
Therefore, any storm that does develop will be capable of
producing all hazards of severe weather.

By midweek, upper level ridging should put an end to our unsettled
weather pattern with dry conditions returning Wednesday.

ANS

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM CDT Fri May 24 2024

Periods of convection are expected this afternoon and overnight with
a much higher confidence of storms tonight.  Very heavy rainfall
will likely result in brief periods of VFR Vis.  Prevailing wind
will remain from the south to southwest 5-10kts but could be gusty
and variable near thunderstorms. Storms should come to an end
around mid morning with VFR conditions prevailing during the
afternoon hours.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Monday morning for MOZ113-115.

MS...Flood Watch through Monday morning for MSZ001>017-020>024.

TN...Flood Watch through Monday morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...ANS
AVIATION...JDS

In the hours before

Local storm report, May 24, 3:51 PM CDT, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
351 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Hail             5 NW Troy               34.14N 88.91W
05/24/2024  E1.50 Inch       Pontotoc           MS   Public

            image sent in with estimated ping pong ball
            sized hail on hwy 41 5 miles northwest of
            Troy.

&&
Special weather statement, May 24, 4:20 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
420 PM CDT Fri May 24 2024

ARZ035-036-048-MSZ001-TNZ088-242145-
St. Francis AR-Cross AR-Crittenden AR-DeSoto MS-Shelby TN-
420 PM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ST. FRANCIS...
CENTRAL CRITTENDEN...SOUTHEASTERN CROSS...NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hughes, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Memphis, Marion, Earle, Hughes, Parkin, Crawfordsville,
Edmondson, Horseshoe Lake, Widener, Sunset, Anthonyville, Jennette,
Lake Cormorant, Simsboro, Pinckney, New Home, Crittenden, Cottonwood
Corner, Browns, and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3528 9069 3526 9019 3485 9020 3486 9020
      3486 9024 3498 9068
TIME...MOT...LOC 2120Z 243DEG 17KT 3499 9045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JPR
Special weather statement, May 24, 4:50 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
450 PM CDT Fri May 24 2024

MSZ001-007-008-242215-
Tunica MS-DeSoto MS-Tate MS-
450 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DESOTO...
NORTHEASTERN TUNICA AND WESTERN TATE COUNTIES THROUGH 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phillipp, or 15 miles northwest of Senatobia, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Senatobia, Strayhorn, Arkabutla, Little Texas, Phillipp, Robinson
Gin, Lost Lake, Prichard, Sarah, Dooley, and Savage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3461 9032 3481 9032 3480 9000 3456 8999
TIME...MOT...LOC 2149Z 276DEG 15KT 3471 9022

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AEH
Local storm report, May 24, 5:30 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
530 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             2 E Phillipp            34.74N 90.14W
05/24/2024  M1.25 Inch       Tate               MS   Public

            Public reported half dollar sized hail along
            Bundrum Rd (west of Arkabula).

&&
Special weather statement, May 24, 6:13 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT Fri May 24 2024

ARZ058-MSZ007-010-011-242345-
Phillips AR-Tunica MS-Coahoma MS-Quitman MS-
613 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHILLIPS...
NORTHEASTERN COAHOMA...SOUTHWESTERN TUNICA AND NORTHWESTERN QUITMAN
COUNTIES THROUGH 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helena-West Helena, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksdale, Helena-West Helena, St Francis National Park, Jonestown,
Friars Point, Kings, Dundee, Coahoma, Lula, Rudyard, Moon, Preston
Place, Quarles, Westover, Jeffries, Wycamp, Clover Hill, Matagorda,
Rich, and Helena Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 9083 3462 9065 3444 9027 3421 9057
TIME...MOT...LOC 2311Z 318DEG 10KT 3449 9067

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JPR
Local storm report, May 24, 6:16 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
616 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tstm Wnd Dmg     2 NNW Senatobia         34.64N 89.99W
05/24/2024                   Tate               MS   Public

            Public reported powerlines down on Merry
            Hill Ranch Rd, north of Senatobia.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:14 AM CDTSpecial Weather StatementMEGBenton, Tippah16 min
May 24, 7:18 AM CDTSpecial Weather StatementMEGAlcorn27 min
May 24, 7:19 AM CDTAreal Flood AdvisoryMEGTippah3 hr
May 24, 7:38 AM CDTSpecial Weather StatementMEGPrentiss37 min
May 24, 8:21 AM CDTSpecial Weather StatementMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union24 min
May 24, 8:40 AM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tishomingo3 hr
May 24, 8:44 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo31 min
May 24, 9:13 AM CDTSpecial Weather StatementMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo32 min
May 24, 9:27 AM CDTFlash Flood WarningMEGPrentiss, Tishomingo3 hr
May 24, 11:03 AM CDTFlood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more64 hr
May 24, 11:43 AM CDTSpecial Weather StatementMEGMonroe32 min
May 24, 11:47 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe28 min
May 24, 12:09 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe51 min
May 24, 12:57 PM CDTSpecial Weather StatementMEGMonroe33 min
May 24, 2:35 PM CDTSpecial Weather StatementMEGPontotoc25 min
May 24, 3:01 PM CDTSevere Thunderstorm WarningMEGPontotoc44 min
May 24, 3:18 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc42 min
May 24, 3:56 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe33 min
May 24, 4:32 PM CDTSevere Thunderstorm WarningMEGDeSoto43 min
May 24, 4:50 PM CDTSpecial Weather StatementMEGTate25 min
May 24, 4:55 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica50 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningMEGDeSoto48 min
May 24, 5:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica38 min
May 24, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Tate48 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate40 min
May 24, 6:13 PM CDTSpecial Weather StatementMEGCoahoma32 min
May 24, 6:23 PM CDTTornado WarningMEGLafayette, Panola, Tate52 min
May 24, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCalhoun, Lafayette, Panola, Pontotoc, Yalobusha50 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.